Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Sleeping long hours post stroke. Normal? Has A-fib

My mother in law has had a stoke at age 58, she is now 71. Due to the stroke she has A-Fib( warfarin & metoprolol .She has anxiety( xanax .25 mg)really bad that she lives her life in fear. She is also manic depressant( lexapro )with paranoia( risperdol)mixed in. She is diabetic( metformin & glipizide). She also has high blood pressure and is hypertensive( hydrochlorothiazide & enalapril). Eventhough she is prescribed these meds she won t take the one for depression or paranoia, but she sleeps 16 to 18 hours a day. Is this normal? I heard post stroke patients sleep a lot and I was told by my husband I shouldn t worry about her sleep patterns.
Asked On : Wed, 7 Nov 2012
Answers:  1 Views:  163
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Neurologist 's  Response
Nov 2013

Thank you for posting your query.

Sleep problems do occur after stroke. Excessive sleep may occur in patients with large strokes and if there is involvement of hypothalamus.

Medications that she has been prescribed for anxiety may also contribute to it.

Other factor is lack of stimulation. If she is left to sleep and is not encouraged to participate in day-to-day activities, she would sleep more. So, she should be encouraged to talk to family members, watch TV, taken out for walks, etc.

If required, she could be given modafinil tablets, to help her keep awake. Please discuss this with her neurologist.

Best wishes,

Dr Sudhir Kumar MD DM (Neurologist)
Senior Consultant Neurologist
Apollo Hospitals, Hyderabad
Answered: Fri, 9 Nov 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor